Forgot your password?
typodupeerror
Medicine Science

Merck's Drug Propecia Linked To Sexual Dysfunction 235

Posted by timothy
from the bald-man's-dilemma dept.
zaxios writes "Merck — the pharmaceutical giant previously featured on Slashdot for drawing up a 'hit list' of doctors that criticized its drug Vioxx, and creating a fake medical journal to endorse its products — is embroiled in a new scandal. USA Today is reporting on two new studies that show Propecia, Merck's $250 million prescription medication for baldness, can make men irreversibly impotent. Lawsuits have been filed in the United States and Canada from men claiming to have permanently lost their sexual function after taking the drug. All this is reminiscent of Merck's difficulties with Vioxx, a once $2.5-billion-a-year drug, which was withdrawn from the market in 2004 after a study showed it doubled the risk of heart attack and stroke in users."
This discussion has been archived. No new comments can be posted.

Merck's Drug Propecia Linked To Sexual Dysfunction

Comments Filter:
  • by Anonymous Coward on Saturday April 09, 2011 @02:31AM (#35765776)

    20 years ago, I knew a lady who worked at Merck, about the time Propecia was "discovered". In reality, it was developed as a drug for another purpose (something to do with the prostate) and the hair growth was a side effect. She, and no other females, were allowed in the production area, as exposure caused irreversible infertility in females, and it was really bad for pregnant women.

  • Not surprised (Score:5, Interesting)

    by BlueParrot (965239) on Saturday April 09, 2011 @02:40AM (#35765806)

    I'm transsexual and take testosterone blockers in order to help feminise my body, and changes in sex drive were quite noticeable. Propecia's active substance, finasteride, is essentially a testosterone blocker ( thou admittedly a weaker one than what I am taking ) so I'm not at all surprised it can have such side effects.

  • Re:Nah (Score:4, Interesting)

    by Anonymous Coward on Saturday April 09, 2011 @02:40AM (#35765808)

    I always think of this whenever the subject of hair loss/baldness comes up:

    As for me, I'm approaching 50, don't have quite as much hair as I used to, and I'm now living with the most womderful (and goddamned gorgeous) woman it's ever been my pleasure to be with.

    ExecSummary: Whenever one of those Hair Club For Men adverts comes on telly, I just laugh all the way to the bedroom. :)

  • by TheLink (130905) on Saturday April 09, 2011 @03:28AM (#35765982) Journal

    There's a similar problem with women's birth control pills:
    http://www.medicalnewstoday.com/articles/35663.php [medicalnewstoday.com]

    Messing with hormones could also alter the sort of people you find attractive:
    http://www.livescience.com/2781-pill-women-pick-bad-mates.html [livescience.com]

  • by hairyfeet (841228) <bassbeast1968@gma i l . com> on Saturday April 09, 2011 @05:06AM (#35766210) Journal

    Really needs to DIAF. I mean sure, if the drug company lies? Bust their asses, shut them down. but too many drugs, drugs that can save lives and make folks lives better, are being taken off the market not by lies but by douches that don't follow directions and that is total bullshit! If my doc explains the pros and cons of a drug and I agree to take it it should be between my doc and myself not some ambulance chasing scumbag!

    I had this one personally bite me in the ass in the 80s. There was a drug called Tegison which was like a miracle cure for the form of psoriatic arthritis that left me crippled after a traumatic bike wreck triggered the recessive gene and caused my immune system to go haywire. No side effects, it was like heaven.

    So what happened? Simple before they would even give you the drug you had to watch 30 minutes worth of films and sign a ton of agreements agreeing not to have children because it would cause flipper babies, so a couple of stupid whores watched the films, signed the papers and promptly got knocked up and then sued the company right out of existence by popping out a couple of mutants.

    It didn't matter what they saw or signed, all it took was some scumbag lawyer showing pics of horribly fucked up kids (even though it was the bitch's fault and she should have been thrown in jail for doing that to a kid) and he got them an assload of money. Next thing you know OTHER women are showing up wanting a check (which means I have no doubt they purposely got preg on the drug to cash in) and the company simply quit making it rather than risk more suits. My pharmacist was nice enough to buy every single box he could possibly find when he heard, even going so far as to contact drug suppliers in South America, but eventually it dried up and it was nearly 6 years before they found anything else that would work.

    That is 6 YEARS of pain I wouldn't have had to go through if those bitches and their leech wouldn't have been able to pull that shit (may they die of cancer) so it is time for some REAL reforms! I propose that there be an ironclad "no suing, do not pass go, GTFO" contract that any doctor be allowed to use with a drug, so bullshit lawsuits like the one that hurt me end for good. There were people willing to take the risk for what Vioxx did for them too, now they get to suffer thanks to a leech.

    Whether a drug is worth the risk for the benefits should be up to the PATIENT, not some damned ambulance chaser!

  • by zaxios (776027) <zaxios@gmail.com> on Saturday April 09, 2011 @05:46AM (#35766334) Journal
    Propecia is an antiandrogen, and has always been known to cause sexual dysfunction while the user was on the drug. What's significant about these new studies is that they show that sexual dysfunction can persist AFTER you stop taking Propecia. That contradicts what Merck has always said - their product guidance warns of sexual side effects but expressly states that they always stop after ceasing the drug - and the advice that doctors give to patients considering taking Propecia. That's why there's a lawsuit - no one was ever warned that these sexual side effects might be permanent.

    In fact, it remains a mystery how the drug could have this effect: its half life is only a few days, and it really should be ceasing any effect within that time. At least one doctor (Dr Alan Jacobs, a neuroendocrinologist in NYC) is speculating that Propecia is inducing permanent changes to the expression of genes governing the androgen system. IANAD so I express no view on that.

    If you want to learn more about this issue, go to propeciahelp.com. There are people there who have been suffering from post-Propecia symptoms - not just sexual dysfunction, but other symptoms associated with low testosterone like cognitive impairment, fatigue, etc - for upwards of 10 years after stopping Propecia. If that's not worth a big payout from a pharma company that expressly told that that all side effects would cease after taking the medication, I'm not sure what is.
  • by Anonymous Coward on Saturday April 09, 2011 @10:52AM (#35767422)

    I take finasteride (Propecia in american) and it was advertised to me as a loss of libido, the desire, not impotence; the ability. I noticed it hugely at first but recently it's returning while I'm taking the same amount. 5-HTP increasing serotonin might be the culprit. Regardless, the libido-loss is marketed as temporary. Why on earth would one presume that if something is labelled as temporary that they should be prepared for permanence?! I'd be upset if codeine phosphate induced permanent drowsiness in me or zolpidem put me in a permanent coma. You maniac haha.

How much net work could a network work, if a network could net work?

Working...